Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 267, NWS Dodge City, KS

August 13, 20196 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2019, 7:04 PM CDT for 6 counties in Kansas. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 7:04 PM CDT (00:04 UTC)
Expired
Aug 13, 2019, 8:00 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:15 PM CDTTSTM WND GST 492 Ese Scott City, KSAWOS STATION KTQK SCOTT CITY.
Aug 13, 7:15 PM CDTTSTM WND GST 53Dighton, KSMESONET STATION DW9499 DIGHTON.
Aug 13, 7:15 PM CDTTSTM WND GST 609 S Dighton, KS
Aug 13, 7:50 PM CDTTSTM WND GST 60Jetmore, KS
Aug 13, 7:52 PM CDTTSTM WND GST 583 Nw Pierceville, KSASOS STATION KGCK GARDEN CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS53 KDDC 140004
SVRDDC
KSC055-069-083-101-135-171-140100-
/O.NEW.KDDC.SV.W.0267.190814T0004Z-190814T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
704 PM CDT Tue Aug 13 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Finney County in southwestern Kansas...
  Western Ness County in west central Kansas...
  Southern Scott County in west central Kansas...
  Western Hodgeman County in southwestern Kansas...
  Lane County in west central Kansas...
  Northern Gray County in southwestern Kansas...

* Until 800 PM CDT.

* At 703 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Utica to near Amy to 6 miles south
  of Modoc, moving south at 45 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Garden City, Scott City, Holcomb, Dighton, Jetmore, Pierceville,
  Ingalls, Alamota, Charleston, Grigston, Shallow Water, Beeler, Amy,
  Friend, Kalvesta and Modoc.

This warning extends the previous warning for southern Scott and Lane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have a history of 
producing widespread wind damage. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows! Wind damage with these storms 
will occur before any rain or lightning. Do not wait for the sound 
of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3863 10012 3811 9978 3791 10018 3791 10022
      3789 10023 3783 10034 3781 10108 3848 10112
      3849 10061
TIME...MOT...LOC 0003Z 339DEG 38KT 3855 10018 3842 10058 3840 10108 

HAIL...1.75IN
WIND...80MPH
 
$$

UMSCHEID
1 follow-up statement
537 
WWUS53 KDDC 140031
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
731 PM CDT Tue Aug 13 2019

KSC055-069-083-101-135-171-140100-
/O.CON.KDDC.SV.W.0267.000000T0000Z-190814T0100Z/
Finney KS-Ness KS-Scott KS-Hodgeman KS-Lane KS-Gray KS-
731 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR FINNEY...WESTERN NESS...SOUTHERN SCOTT...WESTERN HODGEMAN...LANE
AND NORTHERN GRAY COUNTIES...

At 731 PM CDT, severe thunderstorms were located along a line
extending from 12 miles north of Jetmore to 7 miles west of Kalvesta
to 10 miles southwest of Friend, moving south at 50 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and golf ball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Garden City, Scott City, Holcomb, Dighton, Jetmore, Pierceville,
Ingalls, Alamota, Charleston, Grigston, Shallow Water, Beeler, Amy,
Friend, Kalvesta and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
 
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3863 10012 3811 9978 3791 10018 3791 10022
      3789 10023 3783 10034 3781 10108 3848 10112
      3849 10061
TIME...MOT...LOC 0031Z 338DEG 44KT 3826 9994 3810 10042 3815 10105 

HAIL...1.75IN
WIND...80MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:51 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 13, 5:51 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Tue Aug 13 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 346 PM CDT Tue Aug 13 2019

The southern edge of the westerlies will be situated across the
central plains through Saturday. A thermal boundary, with ample
moisture and upslope flow on the cool side will be located near
I-70. Given the westerly flow across the Rockies, a surface trough
will extend south from the low across the southern high plains.
By Sunday, upper level ridging will amplify again across the
central high plains, with the westerlies lifting north into the
northern plains.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 346 PM CDT Tue Aug 13 2019

Clusters of thunderstorms are already in progress across the high
plains. With the favorable west-northwesterly mid to high level
flow regime, these storms should propagate southeastward across
western and central Kansas tonight. The exact paths of the storm
clusters are in question; but it appears that much of the area
will receive rainfall. The vertical wind shear is weaker across
western Kansas compared to farther north so that the storms will
weaken as they move southeastward. Damaging winds should be the
main threat by the time the storms get this far south; but some
hail is likely too this evening before evolving into a larger
cluster with heavy rainfall.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 346 PM CDT Tue Aug 13 2019

Other clusters of thunderstorms are possible Thursday through
Saturday evenings given that the southern edge of the westerlies
will still be located across the central plains. However,
the flow is progged to be more westerly than northwesterly so that
the best chance of thunderstorms will shift to the north closer
to I-70. The aforementioned upper level ridge should suppress
rainfall from Sunday into early and mid next week, with any
thunderstorms over western Kansas being isolated. In general,
temperatures will continue to be warmer along the Oklahoma state
line and cooler near I-70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 546 PM CDT Tue Aug 13 2019

An ongoing line of storms moving from northwest Kansas will come
into southwest Kansas between 00Z-06Z. The line of storms will
affect mainly HYS, GCK, and DDC with the main threat of the storms
being wind gusts 50-60 kts and brief heavy rain which will reduce
the surface visibilities. These storms should be quick moving and
after 06Z VFR conditions should prevail through the rest of the
TAF time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  65  95 /  40  20  50  10
GCK  62  85  62  95 /  70  20  50  10
EHA  63  88  63  94 /  70  20  40  10
LBL  63  89  64  94 /  50  20  40  10
HYS  63  83  65  90 /  40  30  60  20
P28  66  88  66  92 /  30  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Tue Aug 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central and southwest Kansas late this afternoon into this
evening, then potentially further east into portions of central
Kansas overnight. The main hazards will be 1 to 2 inch size hail
and damaging winds 60 to 70 mph. Isolated tornadoes cannot be
ruled out. Additionally, heavy rainfall may be associated with the
strongest storms increasing the potential for localized flooding,
including ponding on roads and highways. Heavy rainfall may also
rapidly reduce visibility.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Wednesday and Thursday, some
potentially severe capable of producing large hail and damaging
winds.

Warmer temperatures are expected to return by the end of the week
with highs reaching up into the 90s. Combined with higher relative
humidity, this may create excessive heat conditions.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening across much of west central and southwest Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 13, 6:01 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Tue Aug 13 2019

KSZ084-132345-
Morton KS-
601 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL
645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Elkhart, moving southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart.

LAT...LON 3720 10204 3699 10182 3699 10204
TIME...MOT...LOC 2301Z 292DEG 18KT 3705 10203

UMSCHEID
Local storm report, Aug 13, 6:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     HEALY                   38.60N 100.62W
08/13/2019  E55 MPH          LANE               KS   TRAINED SPOTTER

            ALSO REPORTS OF BLOWING DIRT FROM FIELDS
            REDUCING VISIBILITY TO A 1/2 MILE.

&&

GT
Local storm report, Aug 13, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     5 NNE VODA              39.12N 99.99W
08/13/2019  E70 MPH          TREGO              KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Rush, Trego45 min
Aug 13, 7:10 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Aug 13, 7:29 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Ness and 2 more46 min
Aug 13, 7:34 PM CDTSpecial Weather StatementDDCBarber56 min
Aug 13, 7:47 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward43 min
Aug 13, 7:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott52 min
Aug 13, 7:56 PM CDTSevere Thunderstorm WarningDDCEllis, Rush49 min
Aug 13, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny56 min
Aug 13, 8:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Pawnee, Rush, Stafford47 min
Aug 13, 8:16 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 1 more59 min
Aug 13, 8:27 PM CDTSpecial Weather StatementDDCHaskell, Meade, Seward48 min
Aug 13, 8:51 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pawnee, Pratt, Stafford54 min
Aug 13, 8:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford31 min
Aug 13, 9:02 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny43 min
Aug 13, 9:05 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt55 min
Aug 13, 9:23 PM CDTAreal Flood WarningDDCEllis3 hr
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford35 min
Aug 13, 9:53 PM CDTSpecial Weather StatementDDCSeward37 min
Aug 13, 9:56 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche49 min
Aug 13, 10:29 PM CDTSpecial Weather StatementDDCHaskell46 min
Aug 13, 11:08 PM CDTSpecial Weather StatementDDCGray52 min
Aug 13, 11:11 PM CDTSpecial Weather StatementDDCHamilton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.